Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 8, NWS Cheyenne, WY

May 17, 2022Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 17, 2022, 4:36 PM MDT for Niobrara County, Wyoming. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2022, 4:36 PM MDT (22:36 UTC)
Expired
May 17, 2022, 5:15 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 185 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 4:40 PM MDTHAIL 1.755 Sse Lance Creek, WYREPORTS OF SHREDDED LEAVES AND CAR DENTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2022-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2022-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WUUS55 KCYS 172236
SVRCYS
WYC027-172315-
/O.NEW.KCYS.SV.W.0008.220517T2236Z-220517T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
436 PM MDT Tue May 17 2022

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Niobrara County in east central Wyoming...

* Until 515 PM MDT.

* At 435 PM MDT, a severe thunderstorm was located near Lance Creek,
  or 15 miles north of Lusk, moving northeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4282 10457 4298 10475 4326 10447 4301 10410
TIME...MOT...LOC 2235Z 230DEG 16KT 4297 10456 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Trudel
3 follow-up statements
393 
WWUS55 KCYS 172247
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
447 PM MDT Tue May 17 2022

WYC027-172315-
/O.CON.KCYS.SV.W.0008.000000T0000Z-220517T2315Z/
Niobrara WY-
447 PM MDT Tue May 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL NIOBRARA COUNTY...

At 446 PM MDT, a severe thunderstorm was located 8 miles east of 
Lance Creek, or 16 miles north of Lusk, moving northeast at 20 mph. 
This storm is producing golf ball sized hail 12 miles north of 
Manville. 

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4282 10457 4298 10475 4326 10447 4301 10410
TIME...MOT...LOC 2246Z 230DEG 16KT 4300 10451 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Trudel
756 
WWUS55 KCYS 172300
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
500 PM MDT Tue May 17 2022

WYC027-172315-
/O.CON.KCYS.SV.W.0008.000000T0000Z-220517T2315Z/
Niobrara WY-
500 PM MDT Tue May 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL NIOBRARA COUNTY...

At 459 PM MDT, a severe thunderstorm producing golf ball sized hail 
was located 10 miles east of Lance Creek, or 19 miles north of Lusk, 
moving northeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing golf ball sized hail. Prepare 
immediately for large hail and deadly cloud to ground lightning. 
Seek shelter inside a well-built structure. Stay away from windows.

&&

LAT...LON 4288 10441 4302 10462 4323 10442 4301 10410
TIME...MOT...LOC 2259Z 230DEG 16KT 4304 10445 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Trudel
551 
WWUS55 KCYS 172313
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
513 PM MDT Tue May 17 2022

WYC027-172322-
/O.EXP.KCYS.SV.W.0008.000000T0000Z-220517T2315Z/
Niobrara WY-
513 PM MDT Tue May 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NIOBRARA COUNTY WILL
EXPIRE AT 515 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4288 10441 4302 10462 4323 10442 4301 10410
TIME...MOT...LOC 2312Z 230DEG 16KT 4307 10441 

$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:52 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 17, 2:52 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 PM MDT Tue May 17 2022

.SHORT TERM...(Tonight - Wednesday Night)
Issued at 209 PM MDT Tue May 17 2022

Thunderstorms are expected to continue to increase in coverage and
intensity this afternoon and evening, mainly along and east of the
Laramie Range aided by near-surface convergence in the vicinity of
a weak surface trough/dryline draped from N-S across the CWA. Some
threat for strong to severe storms with a marginally to moderately
unstable air mass characterized by steep mid-level lapse rates and
dew points in the 40s to near 50 F and resultant CAPEs around 1000
to 2000 J/kg. Effective bulk shear of 40-45 knots may be more than
sufficient for at least a couple of organized, potential supercell
updrafts capable of large hail. Deep inverted-v profiles will also
support a threat for strong downdrafts through early evening. MRGL
Risk from SPC looks to be in good shape w/ high-res guidance still
showing scattered coverage of convection across the high plains in
the 21z-03z time frame. Dry and continued warm as we head into Wed
w/ subsidence on the back side of a departing weak short wave.

.LONG TERM...(Thursday - Tuesday)
Issued at 209 PM MDT Tue May 17 2022

The main focus in the extended forecast is a shot of winter weather
towards the end of the week. A strong cold front dropping in from
the north will bring much colder temperatures, as well as the
possibility for some light accumulations of snow in the lower
elevations.

Before the front actually moves through the CWA, a short-fused, pre-
frontal high wind event looks increasingly likely for the wind prone
areas of southeast Wyoming. As the front approaches, height and
pressure gradients will rapidly strengthen. This will cause 700 mb
winds to increase. Latest GFS run shows 700 mb winds of 80 kts over
the central Laramie Range! This, coupled with strong downward omegas
could easily send these winds down to the surface. As of now, high
winds look to mainly impact the wind prone areas of ARL, BRX, and
the south Laramie Range summit. Prime time for high winds looks to
be early Thursday morning through the afternoon. High winds look to
diminish Thursday evening as the front begins to push through the
CWA.

Winter arrives Thursday night with the passage of the cold front.
One thing is for certain - temperatures will be well-below average
behind the front. 700 mb temperatures behind the front will hover in
the -10C to -6C range. This will lead to high temperatures in the
30s and 40s on Friday. From the precipitation side of this
system, it has the potential to be somewhat of a prolonged event,
especially for the mountains and southern most parts of the CWA.
Models hint at this area receiving precip Thursday night through
Friday night. This could be a good event for the mountains with
both the Sierra Madre, Snowy, and maybe even the Laramie Range
picking up Advisory-level snow amounts. As for the lower
elevations, snow accumulations will be heavily dependent on when
the front moves through and how fast temperatures drop behind the
front. High temperatures during the day on Thursday will also be
quite mild, so any snow in the lower elevations may not initially
stick, which will also affect accumulation amounts. Will continue
to monitor this part of the forecast.

Temperatures should slowly warm-up through the weekend and into the
start of the work week. Next rain maker looks to be Monday as a
shortwave trough traverses the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1125 AM MDT Tue May 17 2022

Main aviation concern this afternoon and evening will be the
development of thunderstorms. Included VCTS at most terminals as
storms will be scattered across the area. Some storms could be
strong and contain gusty and erratic winds, as well as hail.
Conditions may downgrade from VFR to MVFR in storms with heavy rain.
Storm threat diminishes after 04Z with VFR conditions and light
winds prevailing.

&&

.FIRE WEATHER...
Issued at 541 AM MDT Tue May 17 2022

Fire weather concerns today will be low as moisture will increased
across areas east of the Laramie Range with scattered to
widespread showers and thunderstorms developing this afternoon.
Unlike yesterday where the storms posed a dry lighting threat,
storms this afternoon will have a chance for wetting rains, but we
can still expect gusty and erratic winds around thunderstorm
cores. Fire weather concerns will become elevated by midweek with
drier conditions and breezy winds return to the region, with
strong winds possible ahead of a strong cold front progged to move
through the area on Thursday.

Lowering fire weather concerns by the end of week and into the
early part of the weekend has a potent weather system will bring
much cooler temperatures and widespread precipitation across the
entire region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...SF
AVIATION...SF
FIRE WEATHER...AW
Hazardous weather outlook, May 17, 5:31 AM MDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
531 AM MDT Tue May 17 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-181145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
531 AM MDT Tue May 17 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms with isolated severe thunderstorms
possible today. Two rounds of storms likely, first round between
3 PM MDT and 9 PM MDT, second round between 10 PM MDT and 12 AM
MDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered thunderstorms possible Wednesday, severe
weather is not anticipated with these storms. Drastic cool down
with scattered to widespread precipitation chances Thursday
through Friday. Rain transitioning to snow Thursday night/early
Friday morning.

.Spotter information statement...

Spotter activation is not likely, but may be needed Today

In the hours before

Special weather statement, May 17, 2:13 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
213 PM MDT Tue May 17 2022

WYZ101>103-107-172100-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-Niobrara County WY-
213 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of southwestern
Niobrara, northwestern Platte and southeastern Converse Counties
through 300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Douglas, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glendo.

This includes Interstate 25 in Wyoming between mile markers 112 and
135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4244 10532 4267 10544 4289 10506 4255 10484
TIME...MOT...LOC 2013Z 245DEG 31KT 4262 10530

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trudel
Special weather statement, May 17, 2:45 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
245 PM MDT Tue May 17 2022

NEZ095-096-WYZ102-108-172130-
North Sioux NE-South Sioux NE-Goshen County WY-Niobrara County WY-
245 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of west central Sioux,
southeastern Niobrara and northeastern Goshen Counties through 330 PM
MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Lusk, moving east at 35 mph.

HAZARD...Wind gusts around 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrison, Prairie Center and Van Tassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4261 10445 4273 10441 4268 10374 4232 10394
TIME...MOT...LOC 2044Z 284DEG 30KT 4265 10432

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, May 17, 3:39 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT Tue May 17 2022

NEZ002-003-095-096-172230-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
339 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of northwestern Box
Butte, southwestern Dawes and central Sioux Counties through 430 PM
MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Agate Bed National Monument, or 34 miles northeast of Torrington,
moving east at 35 mph.

HAZARD...Wind gusts around 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Agate Bed National Monument and Flahertys Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4245 10402 4261 10392 4251 10333 4219 10350
TIME...MOT...LOC 2139Z 291DEG 30KT 4250 10384

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, May 17, 4:09 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Tue May 17 2022

NEZ019-096-WYZ108-172300-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
409 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of north central Scotts
Bluff, southwestern Sioux and northeastern Goshen Counties through
500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Lingle, or 13 miles north of Torrington, moving
southeast at 35 mph.

HAZARD...Wind gusts around 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mitchell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4220 10434 4239 10425 4224 10361 4193 10378
TIME...MOT...LOC 2208Z 294DEG 30KT 4226 10419

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, May 17, 4:29 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
429 PM MDT Tue May 17 2022

WYZ101-102-172315-
Converse County Lower Elevations WY-Niobrara County WY-
429 PM MDT Tue May 17 2022

...Strong thunderstorms will impact portions of Niobrara and
northeastern Converse Counties through 515 PM MDT...

At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Bill to near Lusk.
Movement was north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lusk, Manville, Bill, Dull Center, Lance Creek, Redbird and Manning
Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4330 10405 4310 10405 4270 10436 4294 10551
      4349 10532
TIME...MOT...LOC 2228Z 201DEG 35KT 4301 10538 4282 10442

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trudel
Special weather statement, May 17, 4:32 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
432 PM MDT Tue May 17 2022

NEZ003-021-096-172315-
Box Butte NE-Morrill NE-South Sioux NE-
432 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of southwestern Box
Butte, north central Morrill and east central Sioux Counties through
515 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over
Flahertys Corner, or 31 miles northwest of Alliance, moving southeast
at 35 mph.

HAZARD...Wind gusts of 45 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alliance, Berea, Kilpatrick Lake and Flahertys Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4226 10359 4243 10341 4216 10281 4188 10310
TIME...MOT...LOC 2232Z 308DEG 28KT 4230 10343

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:41 PM MDTSpecial Weather StatementCYSNiobrara49 min
May 17, 2:13 PM MDTSpecial Weather StatementCYSConverse47 min
May 17, 4:09 PM MDTSpecial Weather StatementCYSGoshen51 min
May 17, 4:29 PM MDTSpecial Weather StatementCYSNiobrara46 min
May 17, 5:18 PM MDTSpecial Weather StatementCYSNiobrara42 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.